Lightning, New Haven
- When
- May 31, 11:30 AM EST
- Where
- New Haven County, Waterbury
- Injuries
- 1 direct, 0 indirect
- Reported by
- METEOROLOGIST(NON NWS)
- Coordinates
- 41.362, -72.844 (the zone’s center; the record gives no point)
As thunderstorms moved across the region, a private Meteorologist reported that lightning struck and injured 2 people; 1 in Waterbury and 1 in Stonington. The extent of their injuries is unknown.
Every event with a place to put it; 2 filed by county or forecast zone are drawn at its center, in a lighter ring. Tap one for its entry below.
Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.
The episode as NWS OKX wrote it up.
As thunderstorms moved across the region, a private Meteorologist reported that lightning struck and injured 2 people; 1 in Waterbury and 1 in Stonington. The extent of their injuries is unknown.
The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS New York, NY wrote its last area forecast discussion before the first event at May 31, 8:38 AM EST, 2 hours 52 minutes earlier.
AREA FORECAST DISCUSSION NATIONAL WEATHER SERVICE UPTON NY 938 AM EDT TUE MAY 31 2005 .SHORT TERM (THIS AFTERNOON THROUGH WED NIGHT)... FORECAST APPEARS ON TRACK SO OTHER THAN TO DELETE REFERENCES TO THIS MORNING...DO NOT PLAN ON ANY CHANGES OF CONSEQUENCE. HIGH PRESSURE OVER THE CANADIAN MARITIMES WILL SLIDE SW INTO THE REGION WHILE A BACK DOOR COLD FRONT MOVES THROUGH EASTERN CT AND E LI. AN ESE MARINE FLOW SETS IN BEHIND IT THAT WILL STABILIZE THE BOUNDARY LAYER AIR AND LIMIT CHANCES FOR CONVECTION. HOWEVER...OVER THE NORTHWESTERN 2/3RD OF THE CWA...THE CHANCE FOR AFTERNOON/EVENING TSTMS WILL EXIST ONCE AGAIN WITH MARGINAL INSTABILITY. ANY CELLS THAT DEVELOP WILL TRACK SSE TOWARD METRO AREA LATE IN THE DAY. UPPER VORTEX AND SHORTWAVE MOVE OFFSHORE TONIGHT. ON WEDNESDAY...WNW UPPER FLOW IN PLAY WHILE NEAR THE SURFACE A MARITIME HIGH PRESSURE SYSTEM BUILDS INTO THE REGION. WITH EASTERLY FLOW AND THUS STABILIZING MARINE AIRMASS...CONVECTION LIKELY LIMITED TO AREAS WELL INLAND. WITH A DEVELOPING ONSHORE FLOW OFF A 50 DEGREE OCEAN...TEMPS SHOULD LOWER FROM NEAR NORMAL LEVELS TODAY...TO ABOUT 5 TO 7 DEGREES BELOW AVERAGE THROUGH MID-WEEK ALONG THE COAST...AND 2 TO 4 DEGREES BELOW INLAND. THE ONSHORE FLOW WILL PRESENT ANOTHER ISSUE OF FOG AND STRATUS TONIGHT...ALTHOUGH BIGGER THREAT OF THIS WILL BE WED NIGHT. && .LONG TERM (THURSDAY THROUGH MONDAY)... NO CHANGES TO EXTENDED AS MODELS CONTINUE TO ADVERTISE A PATTERN SHIFT TO A WEST COAST TROUGH/EAST COAST RIDGE. TREND WITH 00Z GFS/ETA HAS BEEN TO SUPPRESSED SURFACE WAVE MOVING OFF THE SOUTHERN MID ATLANTIC COAST FURTHER ON THU AS MARITIME HIGH BUILDS SW...KEEPING US DRY. WILL LET DAYSHIFT REMOVE SLIGHT CHANCE POPS FORM GRIDS IF 12Z TREND CONTINUES. AFTER THIS SYSTEM PASSES...RISING HEIGHTS ALOFT AND W-SW FLOW AT THE SURFACE BY SATURDAY AS HIGH PRESSURE SETS UP OFF THE SOUTHEAST COAST WILL BRING MORE SUMMERLIKE TEMPS...AND WE COULD EVEN MAKE A RUN AT 90 IN NORTHEAST NJ ON MONDAY AFTER WARM FRONT LIFTS NORTH OF THE AREA. && .HYDROLOGY...NO PROBLEMS EXPECTED OTHER THAN TYPICAL PONDING OF WATER IN ANY HEAVIER CONVECTION NEXT COUPLE OF DAYS. && .AVIATION... VFR EXPECTED THROUGH TONIGHT. HOWEVER...WEAK BACK DOOR COLD FRONT WILL CROSS THE AREA THIS AFTERNOON COUPLED WITH MARGINAL INSTABILITY (MAINLY OVER WESTERN TERMINALS) MAY TRIGGER SOME SHOWERS AND POSSIBLY AN ISOLATED TSTM TEMPORARILY DROPPING CONDITIONS TO MVFR. STRATUS AND FOG OVER MASSACHUSETTS IS EXPECTED TO MAKE A RUN SOUTHEASTWARD AFTER SUNSET. AT THIS TIME NOT CONFIDENT THAT IT WILL MAKE IT ALL THE WAY INTO NYC...BUT WILL ADDRESS FURTHER IF NEEDED IN THE 18Z TAF PACKAGE. && .MARINE...QUIET CONDITIONS ARE EXPECTED THROUGH THE PERIOD. LOW PRESSURE PASSING OFF THE SOUTHEAST COAST WILL BE SUPPRESSED FAR ENOUGH SOUTH TO KEEP STRONGER EASTERLY FLOW AND CORRESPONDING HIGHER SEAS SOUTH OF THE COASTAL WATERS. OCEAN SEAS MAY BUILD CLOSE TO SCA CRITERIA WELL OFFSHORE IN INCREASING SW FLOW ON SATURDAY. && .OKX WATCHES/WARNINGS/ADVISORIES... CT...NONE. NJ...NONE. NY...NONE. MARINE...NONE. &&
HAZARDOUS WEATHER OUTLOOK NATIONAL WEATHER SERVICE UPTON NY 421 AM EDT TUE MAY 31 2005 CTZ005>012-NJZ002>006-011-NYZ067>081-011000- BERGEN NJ-BRONX NY-EASTERN PASSAIC NJ-ESSEX NJ-HUDSON NJ- KINGS (BROOKLYN) NY-NASSAU NY-NEW YORK (MANHATTAN) NY- NORTHEAST SUFFOLK NY-NORTHERN FAIRFIELD CT-NORTHERN MIDDLESEX CT- NORTHERN NEW HAVEN CT-NORTHERN NEW LONDON CT-NORTHERN WESTCHESTER NY- NORTHWEST SUFFOLK NY-ORANGE NY-PUTNAM NY-QUEENS NY- RICHMOND (STATEN IS.) NY-ROCKLAND NY-SOUTHEAST SUFFOLK NY- SOUTHERN FAIRFIELD CT-SOUTHERN MIDDLESEX CT-SOUTHERN NEW HAVEN CT- SOUTHERN NEW LONDON CT-SOUTHERN WESTCHESTER NY-SOUTHWEST SUFFOLK NY- UNION NJ-WESTERN PASSAIC NJ- 421 AM EDT TUE MAY 31 2005 THIS HAZARDOUS WEATHER OUTLOOK IS FOR SOUTHEASTERN NEW YORK... NORTHEASTERN NEW JERSEY AND SOUTHERN CONNECTICUT. .DAY ONE...TODAY AND TONIGHT SCATTERED THUNDERSTORMS ARE EXPECTED THIS MORNING DUE TO A COLD POOL ALOFT...AND THEN AGAIN THIS AFTERNOON ESPECIALLY OVER THE LOWER HUDSON VALLEY AND SOUTHERN CONNECTICUT WITH ANOTHER WEAK DISTURBANCE AND APPROACHING BACK-DOOR COLD FRONT. THE MAIN THREATS WILL BE HEAVY DOWNPOURS...GUSTY WINDS...AND SMALL HAIL. .DAYS TWO THROUGH SEVEN...WEDNESDAY THROUGH MONDAY NO HAZARDOUS WEATHER IS EXPECTED AT THIS TIME. .SPOTTER INFORMATION STATEMENT... SPOTTER ACTIVATION MAY BE REQUIRED. ANZ330-335-338-350-353-355-011000- FIRE ISLAND INLET NY TO MORICHES INLET NY OUT 20 NM- LONG ISLAND SOUND EAST OF NEW HAVEN CT/PORT JEFFERSON NY- LONG ISLAND SOUND WEST OF NEW HAVEN CT/PORT JEFFERSON NY- MORICHES INLET NY TO MONTAUK POINT NY OUT 20 NM-NEW YORK HARBOR- SANDY HOOK NJ TO FIRE ISLAND INLET NY OUT 20 NM- 421 AM EDT TUE MAY 31 2005 THIS HAZARDOUS WEATHER OUTLOOK IS FOR SOUTHEASTERN NEW YORK... NORTHEASTERN NEW JERSEY AND SOUTHERN CONNECTICUT. .DAY ONE...TODAY AND TONIGHT ISOLATED THUNDERSTORMS ARE EXPECTED THIS MORNING DUE TO A COLD POOL ALOFT...AND THEN AGAIN THIS AFTERNOON WITH ANOTHER WEAK DISTURBANCE AND APPROACHING BACK-DOOR COLD FRONT. THE MAIN THREATS WILL BE HEAVY DOWNPOURS...GUSTY WINDS...AND SMALL HAIL. .DAYS TWO THROUGH SEVEN...WEDNESDAY THROUGH MONDAY NO HAZARDOUS WEATHER IS EXPECTED AT THIS TIME. .SPOTTER INFORMATION STATEMENT... SPOTTER ACTIVATION MAY BE REQUIRED.
The Brookhaven radar (KOKX), 55 km away, was scanning. The volume nearest the first event began at 16:30 UTC.
2 lightning. Local standard time, as filed.
After NWS Directive 10-1605, the rules offices file Storm Data by.
Every storm in Connecticut in 2005Every state in 2005This day in weather historyWarnings in Connecticut, May 2005
NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 5450013, 5450014.